Alert archive / New Mexico / Flash Flood Warnings in 2005

Flash Flood Warning 121, NWS Midland/Odessa, TX

August 20, 2005Lea County, New Mexico

NWS Midland/Odessa, TX issued this flash flood warning at Aug 20, 2005, 6:05 AM MDT for Lea County, New Mexico. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 20, 2005, 6:05 AM MDT (12:05 UTC)
Expired
Aug 20, 2005, 9:00 AM MDT
In force
3 hr
Issued by
NWS Midland/Odessa, TX
Area
Counties, with a storm outline in the text

County Lea County, NM

The radar

The Midland/Odessa radar (KMAF), 151 km from the middle of the area, began a volume at 12:05 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Midland Regional, TX (KMAF), launched 12:00Z, 0.1 hours before the alert went out and 149 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Midland Regional, TX at 12:00Z on 2005-08-20Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 676 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Midland Regional, TX at 12:00Z on 2005-08-20The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 46 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
676 J/kg
Mixed-layer CIN
-64 J/kg
Mixed-layer LCL
1094 m above ground
0-6 km bulk shear
12 kt
0-1 km storm-relative helicity
46 m²/s²
0-3 km storm-relative helicity
43 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WGUS54 KMAF 201209
FFWMAF
NMC025-201500-

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
605 AM MDT SAT AUG 20 2005

THE NATIONAL WEATHER SERVICE IN MIDLAND HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  CENTRAL LEA COUNTY IN SOUTHEAST NEW MEXICO

* UNTIL 900 AM MDT

* AT 601 AM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR DETECTED    
  A PERSISTENT AREA OF SHOWERS AND THUNDERSTORMS CAPABLE OF          
  PRODUCING FLASH FLOODING.  THESE SHOWERS AND STORMS WILL MOVE
  NORTH AT 20 MPH OVER AREAS THAT HAVE RECEIVED 3 TO 4 INCHES OF     
  RAINFALL SINCE 300 AM MDT...PARTICULARLY ALONG STATE HIGHWAY 529   
  ROUGHLY 5 MILES SOUTHWEST OF BUCKEYE AND ALONG STATE HIGHWAY 238   
  ABOUT 6 MILES NORTH OF BUCKEYE.      

FLASH FLOODING OF CREEKS AND STREAMS...STREETS AND UNDERPASSES...LOW 
WATER CROSSINGS...AND LOW LYING FARMLAND IS LIKELY. DO NOT DRIVE 
ACROSS FLOODED ROADS.

DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE THE WATER COVERS THE
ROADWAY. THE WATER DEPTH MAY BE TOO GREAT TO ALLOW YOUR CAR TO CROSS
SAFELY. VEHICLES CAUGHT IN RISING WATER SHOULD BE ABANDONED QUICKLY.
MOVE TO HIGHER GROUND.

TO REPORT FLOODING OR SEVERE WEATHER ONLY... CALL THE NATIONAL
WEATHER SERVICE FORECAST OFFICE IN MIDLAND AT 1 800 597 3220.

LAT...LON 3228 10370 3237 10339 3297 10326 3296 10378
      3253 10379 3254 10369

$$
1 follow-up statement
000 
WGUS74 KMAF 201332
FFSMAF

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
828 AM CDT SAT AUG 20 2005

NMC025-201500-
LEA-
728 AM MDT SAT AUG 20 2005

...A FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 900 AM MDT FOR
CENTRAL LEA COUNTY...

AT 724 AM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO 
INDICATE SHOWERS AND THUNDERSTORMS BETWEEN MALJAMAR AND HALFWAY... 
MOVING NORTH AT 20 MPH. THESE SHOWERS AND STORMS WERE PRODUCING NEAR 
ONE INCH PER HOUR RAINFALL TOTALS. DOPPLER RADAR ESTIMATES ALSO 
INDICATE AT LEAST 4 TO 5 INCHES OF RAIN HAVE FALLEN 5 MILES 
SOUTHWEST OF BUCKEYE...OR ROUGHLY 5 TO 10 MILES WEST OF THE 
INTERSECTION OF STATE HIGHWAY 238 AND STATE HIGHWAY 529 SINCE 300 AM 
MDT.   

DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE THE WATER COVERS THE
ROADWAY. THE WATER DEPTH MAY BE TOO GREAT TO ALLOW YOUR CAR TO CROSS
SAFELY. VEHICLES CAUGHT IN RISING WATER SHOULD BE ABANDONED QUICKLY.
MOVE TO HIGHER GROUND. MOST FLOODING DEATHS ARE PREVENTABLE. TURN
AROUND... DONT DROWN.

TO REPORT FLOODING OR SEVERE WEATHER ONLY... CALL THE NATIONAL
WEATHER SERVICE FORECAST OFFICE IN MIDLAND AT 1 800 597 3220.

LAT...LON 3228 10370 3237 10339 3297 10326 3296 10378
      3253 10379 3254 10369

$$

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Midland/Odessa, TX wrote its last area forecast discussion before this flash flood warning went out at Aug 20, 2:00 AM MDT, 4 hours 5 minutes earlier.

Area forecast discussion, Aug 20, 2:00 AM MDT, 4 hours 5 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
300 AM CDT SAT AUG 20 2005

.SHORT TERM...
SCATTERED THUNDERSTORMS ARE EXPECTED TODAY AND TONIGHT...WITH THE
FAVORED AREA ACROSS SOUTHEAST NEW MEXICO AS A TROPICAL PACIFIC
MOISTURE MONSOON CIRCULATION PERSISTS AROUND THE WESTERN PERIPHERY
OF A BROAD SOUTHERN STATES UPPER RIDGE.  ADDITIONAL FACTORS AIDING
CONTINUED SCATTERED CONVECTION TODAY AND TONIGHT...SERVING AS FOCI
FOR SURFACE MOISTURE POOLING AND THERMODYNAMIC ASCENT...ARE A
STALLED SURFACE FRONTAL BOUNDARY ACROSS LEA COUNTY NM...PASSING
UPPER LEVEL IMPULSES ASSOCIATED WITH THE STRONG/AMPLIFIED UPPER
TROUGH ACROSS THE NORTHERN PLAINS...A WEAKENING WESTWARD MOVING TUTT
LOW CURRENTLY OVER SOUTH TEXAS AND NOCTURNAL RETURN OF A MODERATE
/30-35KT/ LOW LEVEL JET.

HIGHEST THUNDERSTORM POPS WILL BE ACROSS THE GUADALUPE MOUNTAINS
AND PLAINS OF SOUTHEAST NEW MEXICO ALIGNED ALONG A MID-LEVEL THETA-E
RIDGE AND MOISTURE CONFLUENCE ZONE...WITH SCATTERED POPS DECREASING
EASTWARD TO ISOLATED ACROSS THE PERMIAN BASIN AND TRANS PECOS AREAS
OF WEST TEXAS.  GIVEN CONTINUED ADVECTION OF HIGH PRECIPITABLE WATER
INTO THE FORECAST AREA AND SLOW MOVING TRAINING CELLS...WILL CLOSELY
MONITOR FOR THE POTENTIAL OF LOCALIZED FLASH FLOODING...MOST NOTABLY
ACROSS EDDY AND LEA COUNTIES WHERE GROUNDS REMAIN WELL SATURATED
FROM EARLIER RECENT HEAVY RAINS.

.LONG TERM...
TYPICAL AUGUST PATTERN FOR AREA AS SUB TROPICAL RIDGE EXTENDS ACROSS
THE REGION.  THE CENTER OF THIS RIDGE EXPECTED TO SHIFT WESTWARD
NEXT FEW DAYS WHICH SHOULD DECREASE THE AMOUNT OF STORMS THAT HAVE
BEEN ROLLING AROUND WEST SIDE OF THE RIDGE.  THIS MAY BRING A NEEDED
BREAK TO RAINFALL FOR SOUTHEASTERN NEW MEXICO AS THEY HAVE BEEN
GETTING SOAKED BY RECENT MONSOONAL PATTERN.

HOWEVER RAIN CHANCES SHOULD IMPROVE FOR OTHER PARTS OF THE AREA AS A
COLD FRONT WILL SAG INTO CWA MONDAY INTO TUESDAY.  BEST CHANCE OF
PRECIP WILL BE ACROSS NORTHERN PERMIAN BASIN ALONG THE FRONT... BUT
AS THE SURFACE WIND BECOMES EASTERLY THE MOUNTAINS MAY BECOME MORE
FAVORED DUE TO UPSLOPE FLOW AND OROGRAPHIC LIFT.  RECENT STORMS HAVE
HAD ABUNDANT RAINFALL... BUT MODEL SOUNDINGS SHOW PRECIPITABLE WATER
VALUES WILL BE ON THE DECREASE NEXT FEW DAYS SO EXPECT TO SEE THE
NUMBER OF FLASH FLOOD EVENTS DECREASE.

THE COLD FRONT IS EXPECTED TO BE WEAK BUT LOOK FOR IT TO KNOCK DOWN
TEMPS SLIGHTLY AS CLOUD COVER AND RAIN COOLED AIR CONTINUE THE BELOW
NORMAL TEMPERATURES ENJOYED THIS MONTH.  TEMPS SHOULD RECOVER MID
WEEK AS A SOUTH WIND RETURNS BUT LONG RANGE GUIDANCE STILL NOT WARMING
THEM ABOVE MID 90S FOR CENTRAL CWA.

&&

.PRELIMINARY POINT TEMPS/POPS...
BIG SPRING TX              93  72  95  68 /  10  10  20  10
CARLSBAD NM                90  68  94  67 /  30  30  30  20
DRYDEN TX                  95  72  95  71 /  10   0  20   0
FORT STOCKTON TX           93  69  93  71 /  20  10  30  10
GUADALUPE PASS TX          84  65  86  66 /  30  30  30  20
HOBBS NM                   91  69  94  67 /  30  30  30  20
MARFA TX                   84  58  87  59 /  30  20  30  10
MIDLAND INTL AIRPORT TX    93  72  95  68 /  20  10  30  10
ODESSA TX                  94  72  95  69 /  20  10  30  10
WINK TX                    97  73  99  72 /  20  20  30  10

&&

.MAF WATCHES/WARNINGS/ADVISORIES...
NM...NONE.
TX...NONE.
&&

01/72
Hazardous weather outlook, Aug 20, 3:07 AM MDT, 2 hours 58 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
407 AM CDT SAT AUG 20 2005

NMZ027>029-033-034-TXZ045>048-050>053-057>063-067>070-074-075-
079>082-258-210915-
GUADALUPE MOUNTAINS OF EDDY COUNTY-EDDY COUNTY PLAINS-
NORTHERN LEA COUNTY-CENTRAL LEA COUNTY-SOUTHERN LEA COUNTY-GAINES-
DAWSON-BORDEN-SCURRY-ANDREWS-MARTIN-HOWARD-MITCHELL-
VAN HORN AND HIGHWAY 54 CORRIDOR-REEVES COUNTY AND UPPER TRANS PECOS-
LOVING-WINKLER-ECTOR-MIDLAND-GLASSCOCK-WARD-CRANE-UPTON-REAGAN-
DAVIS/APACHE MOUNTAINS AREA-PECOS-PRESIDIO VALLEY-MARFA PLATEAU-
BIG BEND AREA-TERRELL-GUADALUPE MOUNTAINS-
407 AM CDT SAT AUG 20 2005 /307 AM MDT SAT AUG 20 2005/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR WEST TEXAS AND SOUTHEASTERN
NEW MEXICO.

.DAY ONE...TODAY
SCATTERED THUNDERSTORMS ARE EXPECTED TO DEVELOP ACROSS THE GUADALUPE
AND DAVIS MOUNTAINS...AND THE ADJACENT PLAINS OF WEST TEXAS AND
SOUTHEASTERN NEW MEXICO.  THE MAIN THREAT WITH THUNDERSTORMS THAT
DEVELOP WILL BE LOCALLY HEAVY RAINFALL WITH LOCALIZED FLASH FLOODING
POSSIBLE...ESPECIALLY OVER AREAS THAT HAVE RECEIVED HEAVY RAIN THE
PAST FEW DAYS.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED.

THIS PRODUCT...ALONG WITH OTHER WATCHES...WARNINGS...ADVISORIES...
AND STATEMENTS ISSUED BY THE NATIONAL WEATHER SERVICE OFFICE IN
MIDLAND CAN BE FOUND ON THE INTERNET AT /LOWER CASE/
HTTP://WWW.WEATHER.GOV/MIDLAND

The office that day

Everything else NWS Midland/Odessa, TX issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 19, 6:14 PM MDTSevere Thunderstorm WarningMAFLea61 min
Aug 19, 6:36 PM MDTFlash Flood WarningMAFLea3 hr
Aug 19, 7:02 PM MDTFlash Flood WarningMAFEddy3 hr
Aug 19, 7:17 PM MDTSevere Thunderstorm WarningMAFEddy43 min
Aug 19, 7:53 PM MDTSevere Thunderstorm WarningMAFEddy52 min
Aug 19, 8:16 PM MDTFlash Flood WarningMAFEddy4 hr
Aug 19, 9:52 PM MDTFlash Flood WarningMAFEddy3 hr
Aug 20, 4:44 PM MDTFlash Flood WarningMAFLea4 hr

Nearby

Flash Flood Warnings in New Mexico, 2005Every flash flood warning in 2005

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.